Cancer Research UK on Google+ Cancer Research UK on Facebook Cancer Research UK on Twitter

Weight and muscle changes

This page has information about sex hormone symptoms and weight and muscle changes due to cancer treatment. There is information about

 

Sex hormones and weight and muscle changes

Some cancer treatments lower the amount of sex hormones in the body. These hormones are oestrogen and progesterone in women and testosterone in men. Low levels of sex hormones can sometimes make people put on weight. And low testosterone can cause loss of muscle bulk in men.

 

Men and muscle and weight changes

Hormone treatment for prostate cancer may cause weight gain and tiredness. In turn these symptoms may make you less active, which may make weight gain worse.

Changing your diet and taking more exercise may help you to maintain your normal weight. If you don’t normally take regular exercise, talk to your doctor before you start to help you work out what is best for you. This is particularly important if you have high cholesterol or were overweight before you started your cancer treatment.

Anyone who is overweight increases their risk of developing other conditions such as heart disease and diabetes. You may have blood tests to check for these conditions before you start hormone therapy treatment.

Testosterone plays a part in maintaining muscle. Lower levels of testosterone can mean that you have a loss of muscle strength. Exercise can help to maintain muscle strength, but it needs to be a combination of aerobic and resistance exercise. Aerobic exercise is any exercise that makes your heart and lungs work faster to provide more oxygen to the muscles. Resistance training includes swimming, where you have to use your muscles to push against the water, which helps to strengthen them.

 

Women and weight changes

After the menopause the way that fat is distributed around the body changes. Extra weight tends to build up around the waist, rather than on the hips and buttocks. This change is caused by a drop in oestrogen levels. But weight gain is usually caused by a combination of factors, including diet and exercise. You may begin to notice a change in your body shape if you are having treatment for cancer that has put you into the menopause or that blocks the action of oestrogen. This change in body shape can be difficult to cope with.

Changing your diet to a healthy well balanced diet and taking more exercise may help you to maintain your normal weight. If you don’t normally take regular exercise, talk to your doctor before you start to help you work out what is best for you. This is particularly important if you have high cholesterol or were overweight before you started your cancer treatment.

 

Coping with weight and muscle changes

Some people are able to have hormone replacement therapy (HRT) to control symptoms caused by low levels of sex hormones. But you can’t take HRT if you are having breast or prostate cancer treatment that aims to stop the body producing sex hormones or block their action.

Changes in weight and muscle can affect your confidence and self esteem. Trying to make changes to your diet and starting or increasing exercise when you aren’t feeling at your best can be difficult. Treatments for cancer, including hormone treatments can cause tiredness which may make exercising more difficult. And this can add to weight gain.

If you have other hormone symptoms this may also make it more difficult to cope. Try to take it one step at a time and deal with each problem in turn. Talk to your doctor or nurse about any problems you have as they can then find a way to help you manage them.

There is information in this section about other hormone symptoms and our coping with cancer section also has information about coping physically and coping emotionally with cancer.

Rate this page:
Submit rating

 

Rated 5 out of 5 based on 7 votes
Rate this page
Rate this page for no comments box
Please enter feedback to continue submitting
Send feedback
Question about cancer? Contact our information nurse team

No Error

Updated: 5 August 2013